Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 140, NWS North Platte, NE

May 17, 2005Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2005, 6:24 PM CDT for Keya Paha County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2005, 6:24 PM CDT (23:24 UTC)
Expired
May 17, 2005, 7:16 PM CDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 121 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:50 PM CDTSevere Thunderstorm WatchSPC8 hr
May 17, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-650 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 172324
SVRLBF
NEC103-180015-
/O.NEW.KLBF.SV.W.0140.050517T2324Z-050518T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT TUE MAY 17 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 715 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES WEST OF SPRINGVIEW...AND MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN KEYA PAHA COUNTY AT 640 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4297 10019 4284 10015 4274 9961 4280 9933
      4298 9929

$$

JWS
2 follow-up statements
000 
WWUS53 KLBF 172345
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT TUE MAY 17 2005

NEC103-180015-
/O.CON.KLBF.SV.W.0140.000000T0000Z-050518T0015Z/
KEYA PAHA NE-
645 PM CDT TUE MAY 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR KEYA
PAHA COUNTY...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR SPRINGVIEW...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURTON BY 700 PM CDT
  MILLS BY 715 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4297 10019 4284 10015 4274 9961 4280 9933
      4298 9929

$$

JWS
000 
WWUS53 KLBF 180016
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM CDT TUE MAY 17 2005

NEC103-180024-
/O.EXP.KLBF.SV.W.0140.000000T0000Z-050518T0015Z/
KEYA PAHA NE-
714 PM CDT TUE MAY 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR KEYA PAHA COUNTY EXPIRES AT
715 PM CDT...

AT 715 PM CDT...NORTH PLATTE DOPPLER RADAR INDICATED THAT THE STORM 
THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE LIMITS. 
HOWEVER...STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY 
WINDS TO 50 MPH ALONG WITH HEAVY RAIN...WILL BE POSSIBLE THROUGH 745 
PM CDT.

LAT...LON 4297 10019 4284 10015 4274 9961 4280 9933
      4298 9929

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:35 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 17, 2:35 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT TUE MAY 17 2005

...THE IMMEDIATE FORECAST PROBLEM IS THE POTENTIAL FOR SEVERE
THUNDERSTORMS CONTINUING INTO THE EVENING...

.DISCUSSION...
    IN THE IMMEDIATE FUTURE, CONVECTION WILL PROBABLY BE UNDERWAY
ALREADY BY FORECAST ISSUANCE TIME. INITIAL PROJECTION OF THE
LOCATION OF THE DRY LINE AT 21Z IS LIKELY TO BE FROM JUST WEST OF
VALENTINE THROUGH NORTH PLATTE TO GOODLAND AND THUNDERSTORMS WILL BE
ALONG AND EAST OF THAT LINE.
    IT IS THEN PROJECTED TO BE THROUGH CENTRAL AND SOUTHWEST
NEBRASKA BY 03Z. THIS SHOULD END THE STORMS OVER ALL BUT ABOUT THE
EASTERN HALF OF THE STATE.

    AFTER THAT, THE UPPER RIDGE BUILDS ACROSS THE NORTHERN PLAINS
THURSDAY NIGHT AND FRIDAY KEEPING THE WEATHER QUIET FOR A DAY OR
TWO. ANOTHER FRONTAL SYSTEM MOVES INTO NORTHWEST NEBRASKA BY
SATURDAY EVENING AND THROUGH THE STATE BY SUNDAY EVENING. THERE IS
PLENTY OF MOISTURE WITH SPECIFIC HUMIDITY AT OR ABOVE 6G/KG.
CONVERGENCE AND WARM ADVECTION ALONG THE SYSTEM WILL GENERATE
THUNDERSTORMS SATURDAY NIGHT IN WESTERN NEBRASKA. BY LATE SUNDAY
MORNING THE STORMS SHOULD BE OUT OF CENTRAL NEBRASKA. ONCE AGAIN,
QUIET WEATHER IS EXPECTED AS THE UPPER RIDGE BUILDS OVER THE
ROCKIES.
&&

.SYNOPSIS...
    ANALYSIS OF THE 18Z SURFACE DATA INDICATED LOW PRESSURE CENTERS
IN NORTHEAST WYOMING, NORTHWEST NEBRASKA AND NORTHWEST KANSAS. A
QUASI-STATIONARY FRONT WAS DRAPED THROUGH NORTHEAST WYOMING AND
NORTHERN NEBRASKA WITH THE DRY LINE EAST OF ALLIANCE AND SYDNEY AND
WEST OF OGALLALA. DEWPOINTS WERE IN THE MID 50S EAST OF THE DRY LINE
AND DROP OFF RAPIDLY TO THE MID 30S WEST OF THE LINE.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 0300Z NEZ004>006-008-009-023>027-
057>059-069>071
&&

SPRINGER
Hazardous weather outlook, May 17, 2:09 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
209 PM CDT TUE MAY 17 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-181100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
209 PM CDT TUE MAY 17 2005

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEBRASKA THROUGH THIS EVENING...
...WIND ADVISORY FOR NORTH CENTRAL NEBRASKA THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A STRONG SURFACE LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE OUT ONTO
THE HIGH PLAINS AND INTENSIFY THIS EVENING. AS THE COLD FRONT MOVES
ACROSS THE OUTLOOK AREA...SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP THROUGH THE EVENING HOURS. THE THUNDERSTORMS HAVE THE
POTENTIAL TO RAPIDLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT...HOWEVER AN ISOLATED TORNADO IS ALSO
POSSIBLE.

STRONG SOUTHEAST WINDS WILL CONTINUE THIS EVENING AHEAD OF THE COLD
FRONT...ACROSS NORTH CENTRAL NEBRASKA. ALSO BEHIND THE COLD FRONT
WILL BE A BRIEF PERIOD OF STRONG WEST TO NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY NIGHT THROUGH
SUNDAY AS ANOTHER COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING AND POSSIBLY INTO THE
OVERNIGHT.

MASEK

In the hours before

Local storm report, May 17, 6:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
604 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             17 NNE NORTH PLATTE     41.36N 100.65W
05/17/2005  0.88 INCH        LINCOLN            NE   AMATEUR RADIO

            NICKEL SIZED HAIL REPORTED AT KEIWIT ROAD IN NE LINCOLN
            COUNTY.

&&

HANNON
Local storm report, May 17, 6:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             17 NNE NORTH PLATTE     41.36N 100.65W
05/17/2005  0.88 INCH        LINCOLN            NE   AMATEUR RADIO

            NICKEL SIZED HAIL REPORTED AT KEIWIT ROAD IN NE LINCOLN
            COUNTY.

&&

HANNON
Local storm report, May 17, 6:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
607 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             15 S AINSWORTH          42.33N 99.86W
05/17/2005  0.88 INCH        BROWN              NE   TRAINED SPOTTER

&&

HANNON
Local storm report, May 17, 6:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
609 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             6 WSW ARNOLD            41.39N 100.30W
05/17/2005  1.00 INCH        LOGAN              NE   PUBLIC

&&

RBURNS
Local storm report, May 17, 6:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
619 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 SSE PURDUM            42.00N 100.22W
05/17/2005  1.00 INCH        BLAINE             NE   PUBLIC

0550 PM     TSTM WND DMG     5 SSE PURDUM            42.00N 100.22W
05/17/2005                   BLAINE             NE   PUBLIC

            SHINGLES TORN OFF ROOF.

&&

HANNON
Local storm report, May 17, 6:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
623 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             14 NW CALLAWAY          41.43N 100.11W
05/17/2005  1.00 INCH        CUSTER             NE   PUBLIC

&&

RBURNS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:41 PM CDTSevere Thunderstorm WarningLBFLincoln64 min
May 17, 4:08 PM CDTSevere Thunderstorm WarningLBFMcPherson37 min
May 17, 4:15 PM CDTTornado WarningLBFLincoln30 min
May 17, 4:39 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson, Thomas66 min
May 17, 4:44 PM CDTTornado WarningLBFLincoln31 min
May 17, 5:15 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan53 min
May 17, 5:22 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry53 min
May 17, 5:27 PM CDTSevere Thunderstorm WarningLBFBlaine48 min
May 17, 5:45 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas41 min
May 17, 6:03 PM CDTSevere Thunderstorm WarningLBFCuster57 min
May 17, 6:05 PM CDTSevere Thunderstorm WarningLBFBrown43 min
May 17, 6:15 PM CDTSevere Thunderstorm WarningLBFBlaine45 min
May 17, 6:30 PM CDTSevere Thunderstorm WarningLBFCuster45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.